Do IUDs Cause Acne?

Hormone releasing IUDs and their effect on the skin

Credits: "Hic et nunc at Wikimedia Commons"
Share

Effective birth control has become indispensable to the modern woman who tackles competing responsibilities often in the home and workplace. Over the years, birth control has evolved with new formulations and products saturating the contraceptive market. Intrauterine devices have gained increasing popularity in recent years due to their effectiveness and ease of use (one-time procedure). Compared to oral contraceptives, also generically known as “the pill,” there is much less data on the side effects and long-term effects of intrauterine devices. New versions of intrauterine devices which contain the hormone progestin have been implicated in worsening acne in some patients. We take a closer look at different types of intrauterine devices available to patients and their potential effects on the health and wellness of your skin.

 

Currently Available Intrauterine Devices

The Food and Drug Administration has approved five intrauterine devices (IUDs) for birth control purposes to date. There are two major classes of IUDs including copper-containing IUDs and hormone-based IUDs. The “ParaGard” is currently the single FDA-approved copper device available to women. The other four IUDs are hormone-based IUDs which all contain levonorgestrel in varying amounts including Mirena, Liletta, Kyleena, and Skyla.[1] Levonorgestrel is a type of progestin, which is a hormone that the body secretes in high amounts during pregnancy in order to maintain the pregnancy. Its effects on the body are generally to make it difficult for a fertilized egg to implant into the uterine wall and to thicken cervical mucus, both of which work to prevent pregnancy. 

 

Progesterones and the Skin

Hormones are thought to play a major role in acne. We know that acne often improves with the use of combined oral contraceptive pills which contain estrogen and progesterone. Experts think that estrogen has greater anti-acne effects due to its ability to suppress male sex hormones (antiandrogenic) and sebum (skin oil) production, both of which contribute to the development of acne. Figuring out progesterone’s effects on acne is a bit trickier as this hormone has been shown to act as both a male sex hormone stimulator and suppressor in different instances.[2] However, some studies show that higher blood levels of progesterone and testosterone are seen in women with acne vulgaris and even in women without conditions with elevated hormones, such as polycystic ovarian syndrome.[3] Progesterone is also blamed for the variation in sebum production that occurs around the time of a woman’s menstrual cycle which may contribute to flares of acne that occur right before a period (known as perimenstrual acne). Current theories suggest that progesterone may contribute to acne by increasing sebum (oil) production in the skin, causing skin cell proliferation and/or stimulating inflammation.[4]

 

IUDs and Acne: The Controversy and Current Data

Only the hormonal IUDs (mentioned above) and not copper-based IUDs are thought to contribute to acne, which is most often a hormonal side effect. See table 1 below for the different types of intrauterine devices and the amount of levonorgestrel each contains. The current literature supports this idea as multiple scientific studies list acne (amongst other side effects) as a potential disadvantage when using hormone-based IUDs compared to copper-based ones.[5] However, in recent years, newer progesterones such as drosperinone, norgestimate, and cyproterone acetate have demonstrated lower levels of androgenicity or anti-androgenicity (and therefore anti-acne) effects as well.[6]

There is controversy in the scientific community about what really causes acne in women who use IUDs. One theory suggests that it is the progesterone in the IUD itself which leads to the development of acne vulgaris. The competing theory suggests that many women who have a first-time IUD inserted have recently come off a combined oral contraceptive pill and that it is the withdrawal from the pill that is causing the acne.

In a large retrospective study (looking through patient chart information over a certain time span) including >2,000 patients, hormone-based IUDs were seen to worsen acne when compared to other methods of contraception including the vaginal ring and combined oral contraceptive pills. Patients were not selected for any single type of IUD use, rather all patients who had used any type of hormonal contraceptive including the pill, implants, or IUDs were included. The authors did not divide the data to look at specific dosages of hormones in the IUDs.[6]

Another scientific paper reported two cases of women who received levonorgestrel IUDs and developed severe acne within weeks to months of insertion. These authors speculated that the progesterone in the IUDs contributed to the acne, as progesterone is a well-known stimulator of the sebaceous gland (a gland that produces sebum/oil in the skin).[7]

A large study in Europe looked at the most frequent reasons women chose to discontinue use of their levonorgestrel IUD (a 20 ug/day dose IUD). At 5 years, 8.4% of women had discontinued use of the IUD. Acne was the second most common reason for discontinuing, accounting for 2.3% of women. Therefore, although the number of women who discontinued use due to side effects is small, 1 in 4 women who stopped using the IUD did so because of acne.[8]

Table 1: Type of Levonorgestrel IUD with dosages

Intrauterine Device by Tradename

Dosage of Levonorgestrel (progestin)

Mirena®

52 mg total—Released at 20ug/day for 5 years

Liletta®

52 mg total- Average of 15.6 ug/day released over three years.

Skyla®

13.5 mg total- Average of 6 ug/day released over three years.

Kyleena®

19.5 mg total- Average of 9 ug/day released over five years.


Although data is limited, several conclusions can be drawn from the current literature:

  • Progesterone may contribute to acne mainly through its actions on the oil-producing glands in the skin.
  • Progestin-based IUDs are associated with worsened rates of acne compared to oral contraceptive pills and copper-based IUDs.
  • There have been several cases reported in the literature of severe acne after progestin-based IUD insertion.
  • Large-scale studies support the claim that progestin-based IUDs have the potential to cause acne as a side effect.
  • Most acne related studies have evaluated the older hormone-releasing IUDs, but not the newer hormone-releasing IUDs that have lower concentrations of progesterone. 

 

Other Progesterone-Based Hormonal Contraceptives and Their Effects on Acne

It is worth mentioning two other progesterone-based forms of birth control, including a subdermal implant (a medication releasing implant placed under the skin) and an injection given every 3 months. The implant usually consists of a progestin called etonogestrel or levonorgestrel at varying doses depending on the brand of implant. The intramuscular injection consists of a fixed dose of medroxyprogesterone acetate given every three months.

Both of these agents are supported by multiple studies to show a negative average effect on acne.[6] In a recently published 3-year multicenter study comparing both levonorgestrel and etonogestrel implants with copper IUDs, the implants had significantly higher rates of acne amongst users when compared with the copper IUDs.[9] Medroxyprogesterone injections have also been associated with higher rates of acne compared to other methods of birth control.[6] 

 Click on the article links below for more information on acne and treatments for acne:

6 Signs That Your Acne May be More Than Just Acne

The Epigenetics of Acne: Environment vs Genetics

Acne Foods: Dos and Don'ts

Acupuncture and Acne

* This Website is for general skin beauty, wellness, and health information only. This Website is not to be used as a substitute for medical advice, diagnosis or treatment of any health condition or problem. The information provided on this Website should never be used to disregard, delay, or refuse treatment or advice from a physician or a qualified health provider.

See additional information.

References

  1. Curtis KM, Peipert JF. Long-Acting Reversible Contraception. (2017) New England Journal of Medicine;376(5):461–8. PMID: 28146650
  2. Ju Q, Tao T, Hu T, et al.; (2017). Sex hormones and acne. Clinics in Dermatology.;35(2):130-7. PMID: 28274349
  3. Bakry OA, El Shazly RM, El Farargy SM, et al; (2014). Role of hormones and blood lipids in the pathogenesis of acne vulgaris in non-obese, non-hirsute females. Indian dermatology online journal. (Suppl 1):S9. PMID: 25506579
  4. Arora MK, Yadav A, Saini V. (2011). Role of hormones in acne vulgaris. Clinical biochemistry;44(13):1035-40. PMID: 21763298
  5. Chi IC. (1991). An evaluation of the levonorgestrel-releasing IUD: its advantages and disadvantages when compared to the copper-releasing IUDs. ;44(6):573-88. PMID: 1773615
  6. Lortscher D, Admani S, Satur N, et al.; (2016). Hormonal Contraceptives and Acne: A Retrospective Analysis of 2147 Patients. Journal of Drugs in Dermatology (6):670-4.PMID: 27272072
  7. Cohen EB, Rossen NN. (2003).. Nederlands tijdschrift voor geneeskunde;147(43):2137-9.
  8. Luukkainen T, Pakarinen P, Toivonen J. (2001). Progestin-releasing intrauterine systems. InSeminars in reproductive medicine Vol. 19, No. 04, pp. 355-364. PMID: 11727177
  9. Bahamondes L, Brache V, Meirik O, et al.; (2015). A 3-year multicentre randomized controlled trial of etonogestrel-and levonorgestrel-releasing contraceptive implants, with non-randomized matched copper-intrauterine device controls. Human Reproduction. PMID: 26409014